Alert archive / Wyoming / Red Flag Warnings in 2019

Red Flag Warning 25, NWS Cheyenne, WY

September 18, 2019

NWS Cheyenne, WY issued this red flag warning at Sep 18, 2019, 1:14 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2019, 1:14 PM MDT (19:14 UTC)
Expired
Sep 18, 2019, 8:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

The text

As transmitted.

743 
WWUS85 KCYS 181914
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
114 PM MDT Wed Sep 18 2019

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON FOR FIRE
WEATHER ZONE 304 IN CARBON COUNTY...

WYZ304-190200-
/O.NEW.KCYS.FW.W.0025.190918T1914Z-190919T0200Z/
Southwest Carbon County-
114 PM MDT Wed Sep 18 2019

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 304...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect until 8 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 304.

* WIND...Sustained southwest winds 15 to 20 mph with gusts to 30 
  mph.

* HUMIDITY...12 to 17 percent.

* HAINES...3 to 4.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Braun
1 follow-up statement
125 
WWUS85 KCYS 190152
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
752 PM MDT Wed Sep 18 2019

...RED FLAG WARNING EXPIRES AT 8 PM THIS EVENING...

WYZ304-190300-
/O.EXP.KCYS.FW.W.0025.000000T0000Z-190919T0200Z/
Southwest Carbon County-
752 PM MDT Wed Sep 18 2019

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONE 304...

Winds are easing and humidity across southwest Carbon County has
climbed above critical levels. Red Flag weather conditions are no
longer expected overnight. Therefore...the red Flag Warnings for
FWZ 304 will be allowed to expire on time at 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Sep 18, 11:36 AM MDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 18, 11:36 AM MDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1136 AM MDT Wed Sep 18 2019

.SHORT TERM...(Today and tonight)
Issued at 410 AM MDT Wed Sep 18 2019

Quiet morning across the forecast area as a region of high
pressure slowly moves eastward as a low pressure system continues
across North Dakota giving rise to a fairly pleasant mid-September
day. Daytime highs today will be closer to seasonal normals with
mid 70s across the high plains and pockets of low 80s mainly along
the North Platte River Basin in WY. Mountain highs will be from
the upper 50s to low 60s.

Main concern for today weather wise will be the continued gusty
winds across the area albeit without the aid of dissipating
showers as seen yesterday. Fairly potent jet maximum moving in stretching
from 200 mb down to 750 mb should translate to the surface
providing decent wind gusts especially across Carbon County to
reach into the mid 20 to low 30 mph range coupled with near-
critical min RH values. This combination certainly will allow for
any cured fuels that burn to spread quickly. See the fire weather
discussion for further information. Otherwise with some moisture
and vorticity advection could see a few showers and thunderstorms,
generally non-severe form along the southern Laramie Range though
given the limited convective ingredients they should remain fairly
isolated and short-lived.

Given the mostly clear skies tonight, overnight temperatures will
drop to seasonal averages with upper 40 to low 50s across the
high plains and low 40s over the mountains.

.LONG TERM...(Thursday through Tuesday)
Issued at 410 AM MDT Wed Sep 18 2019

As the jet maximum move across the CWA, winds will again be a
concern with stronger gusts on Thursday gusting into up to the 40
mph range. This is ahead of an approaching tilted low pressure
providing another round of precipitation beginning Thursday night
with the passage of a cold front. With available moisture,
instability, and lifting mechanism, Thursday and Friday will again
see the potential for severe weather as the Storm Prediction
Center has already issued a Marginal risk for the northern
portions of the CWA for Thursday and a slim Slight Risk across the
far eastern NE Panhandle and a Marginal risk stretching back to
the NE/WY border for Friday. Temperatures will dip after
seasonably warm temperatures back into the 80s over the High
Plains Thursday back to near seasonal.

With the passing of the frontal system and upper level trough,
concern returns for frost potential for the Sierra Madre Range and
the Upper North Platte River Basin including Saratoga for Saturday
morning. Overnight lows there will drop below 32 for the end of
the growing season there.

Trough will move eastward over Saturday allowing for a drier
pattern with a short-lived ridging pattern in this active
sequence. Will need to continually monitor the extended forecast
period as the GFS and EURO show the formation of a cutoff low
across southern California that once it transitions back into the
main flow will provide another round of precipitation though how
long it loiters along the California coast will be the determining
factor.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM MDT Wed Sep 18 2019

Few aviation hazards are expected today as a strong upper storm
system develops to the west. A cold front was moving to the south
and will continue south through today. A few isolated showers and
thunderstorms may develop near CYS and LAR this afternoon but
widespread convection is not anticipated.

...Hazards:
Gusty surface winds near terrain and Isolated convection max tops
FL350.

...Weather In vicinity:
Cold front south across southern Colorado and western nebraska.

...Flight category Trends: VFR with generally dry and windy
conditions today and tonight with increasing thunderstorm chances
and stronger storms through Thursday and Friday.

&&

.FIRE WEATHER...
Issued at 246 AM MDT Wed Sep 18 2019

Dry and windy conditions will persist across the forecast area
today ahead of cold frontal passage Thursday afternoon. Fire
Weather Zone 303 this afternoon even with moisture being slowly
advected in with upcoming system will have a short window of
opportunity of near-critical fire weather conditions limited in
time between mainly3 PM MDT and 6 PM MDT. Daytime windy
conditions will see gusts across Carbon County in the mid to upper
20 kt range today and into the mid 30s for Thursday under a jet
maximum in the upper atmosphere as min RH values drop to the mid
teens today. Min RH values recover Thursday with values in the low
20s. As the front passes over the region on Friday, a chance for
wetting rains though the amount of precipitation remains on the
low side of with total QPF under a quarter of an inch.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...WM
LONG TERM...WM
AVIATION...AL
FIRE WEATHER...WM
Hazardous weather outlook, Sep 18, 4:14 AM MDT, 9 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
414 AM MDT Wed Sep 18 2019

NEZ002-003-019>021-054-055-095-096-WYZ101-102-104-105-109>113-
191015-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
414 AM MDT Wed Sep 18 2019

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and south central Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Potential exists for strong to severe thunderstorms possible
Thursday and Friday afternoon.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103-106>108-114>119-191015-
North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
414 AM MDT Wed Sep 18 2019

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Non-severe thunderstorms with occasional gusty winds possible this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Potential exists for strong to severe thunderstorms possible
Thursday and Friday afternoon.

.Spotter information statement...

Spotter activation unlikely.

Nearby

Red Flag Warnings in Wyoming, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.